Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

July 9, 2021Cherry County, Nebraska

NWS North Platte, NE issued this special weather statement at Jul 9, 2021, 1:32 AM MDT for Cherry County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 1:32 AM MDT (07:32 UTC)
Expired
Jul 9, 2021, 2:15 AM MDT
In force
43 min
Issued by
NWS North Platte, NE

County Cherry County, NE

The radar

The North Platte radar (KLNX), 96 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
667 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
3047 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

650 
WWUS83 KLBF 090732
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
232 AM CDT Fri Jul 9 2021
 
NEZ005-094-090815-
Eastern Cherry NE-Western Cherry NE-
232 AM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 315
AM CDT/215 AM MDT/...

At 232 AM CDT/132 AM MDT/, Doppler radar was tracking a strong
thunderstorm over Medicine Lake, or 35 miles southeast of Martin,
moving southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Medicine Lake, Merritt Reservoir, Highway 97 crossing the North Loup
River, Indian Hill, Schoolhouse Lake and Steer Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4264 10159 4281 10150 4271 10083 4234 10103
TIME...MOT...LOC 0732Z 293DEG 27KT 4270 10146 

$$

Buttler

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 8, 11:29 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 8, 11:29 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1229 AM CDT Fri Jul 9 2021

.SHORT TERM...(This evening through Friday night)
Issued at 321 PM CDT Thu Jul 8 2021

A blend of the RAP, HRRR and HREF models is the basis for isolated
thunderstorm chances across wrn and ncntl Nebraska tonight. These
models suggest storm development across the Black Hills, Pine Ridge
and Cheyenne divide late this afternoon which would carry east this
evening and overnight. Winds aloft at h500mb should increase to 35
to 50 kts supporting isolated storms given the limited moisture-
PWAT around 1 inch. SPC suggested a marginal severe weather risk and
this is consistent with the strong winds aloft and limited moisture
across Nebraska. The better focus will be across SD where a warm
front will be positioned.

The warm front will drop south through wrn and ncntl Nebraska
tonight and the models are in very good agreement dropping the front
through swrn Nebraska by Friday morning. Wrn and ncntl Nebraska will
be post frontal Friday in a belt of easterlies. Moisture should pool
behind the front across the Panhandle and especially northwest
Nebraska where storm development appears probable by late afternoon.

There is little change in the winds aloft predicted by the models.
Winds at h500mb - h300mb should increase to 45 to 65kts by late
Friday afternoon and 0-6km/ 0-8km shear increases to 50kts, 60kts,
and perhaps even to 70kts depending on the timing of the arrival of
the stronger winds aloft. The NAM and GFS continue to show a rather
intense HP type storm/cluster developing across northwest Nebraska
late in the afternoon which moves east or southeast into and through
the Sandhills during the evening. PWAT has increased to near 1.25
inches by this time and given the very strong shear, the potential
for significant wind or hail is a concern as suggested by the SPC
severe weather outlook for Friday.

The POP forecast Friday and Friday night leans on the short term
model blend which places the best thunderstorm chances across
Sandhills as suggested by the NAM and GFS. Thunderstorm activity,
not necessarily severe, should continue overnight as heights aloft
fall with the approach of a developing upper level low.

.LONG TERM...(Saturday through Thursday)
Issued at 321 PM CDT Thu Jul 8 2021

The models are in very good agreement developing a h500mb cut-
off low across Iowa Saturday. The upper low may remain nearly
stationary across the Midwest through the weekend and into early
next week. Shower and thunderstorm chances continue Saturday but
given the cool temperatures in the 70s, the risk of severe weather
appears low.

The forecast is dry Sunday and Monday; the upper low across Iowa
stalls. Meanwhile, a strong subtropical high will remain anchored
across the Desert Southwest. The result is strong north winds aloft
and subsidence at the sfc across Nebraska. Winds aloft will become
west-northwest with the approach of a disturbance Tuesday.

The GFS and ECM are in good agreement suggesting the potential for
strong or perhaps severe thunderstorms Tuesday-Tuesday night. An
upper level disturbance will drop through the nrn Plains and this
should cause winds aloft at h500mb to increase to 35-45kts. Both
models suggest some sort of compact rain maker; presumably a severe
storm or cluster of storms affecting the Sandhills or ncntl
Nebraska. Chance POPs are in place Tuesday-Tuesday night for this
system.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1228 AM CDT Fri Jul 9 2021

Through most of the day on Friday scattered high clouds are
possible at both the KLBF and KVTN terminals. The exception may be
the development of some low cloudiness at the KVTn terminal around
12z Friday morning. Forecast confidence is not great ATTM, so will
forgo mentioning it in the 06z TAF. There will be an increased
threat for thunderstorms after 00z Saturday. Some storms will be
strong to severe with strong winds, and especially the threat of
hail at the KLBF terminal. The threat for thunderstorms should
begin to diminish near 06z Saturday at both terminals.

&&

.FIRE WEATHER...
Issued at 321 PM CDT Thu Jul 8 2021

The short term models or CAMS, continue to suggest intense daytime
heating across the Panhandle will cause isolated thunderstorm
development late this afternoon. These storms would move east into
wrn Nebraska this evening. Dry lightning fire starts are the
concern and the HRRR wind gust product suggests the potential for
gusty winds with the thunderstorm activity.

The potential for dry lightning will continue Friday evening as
intense storms develop across northwest Nebraska and the Sandhills.
Minimum afternoon less than 30 percent is expected along and west of
highway 61.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Buttler
FIRE WEATHER...CDC
Hazardous weather outlook, Jul 8, 1:35 PM MDT, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
235 PM CDT Thu Jul 8 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-091945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
235 PM CDT Thu Jul 8 2021 /135 PM MDT Thu Jul 8 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Hot temperatures will begin to cool down into the overnight hours
and provide some relief. However, there is a chance for isolated
thunderstorms across the Sandhills and north central Nebraska,
some of which may be severe. The main hazards with the strongest
storms are large hail and strong winds. With the isolated
thunderstorm activity, there is a potential for lightning that
could spark some fires in areas with drier fuels.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Friday, Nebraska is located in a slight Risk by the SPC due to
chances for scattered thunderstorms to turn severe. Storms are
expected to begin in the Panhandle and spread eastward. These
storms present large hail, strong to damaging winds, and localized
heavy rainfall as hazards. Lightning will also be present as a
threat for fire potential if ahead of any wetting rainfall.

The chance for another round of isolated thunderstorms returns
Saturday afternoon and evening, but at this time the severe threat
is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 8, 8:39 PM MDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service North Platte NE
939 PM CDT Thu Jul 8 2021

NEZ005-094-090300-
Eastern Cherry NE-Western Cherry NE-
939 PM CDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 1000
PM CDT/900 PM MDT/...

At 938 PM CDT/838 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles northwest of Merritt Reservoir, or 26 miles
southwest of Valentine, moving southeast at 50 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Merritt Reservoir and Steer Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Merritt Reservoir, get out of the water and move
indoors or inside a vehicle. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4271 10119 4281 10101 4259 10066 4243 10092
TIME...MOT...LOC 0238Z 311DEG 43KT 4270 10102

Snively
Special weather statement, Jul 8, 8:58 PM MDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
958 PM CDT Thu Jul 8 2021

NEZ005-094-090330-
Eastern Cherry NE-Western Cherry NE-
958 PM CDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY COUNTY UNTIL
1030 PM CDT/930 PM MDT/...

At 958 PM CDT/858 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southeast of Merritt Reservoir, or 24 miles
southwest of Valentine, moving southeast at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brownlee, Valentine National Wildlife Refuge, Merritt Reservoir,
Highway 83 crossing Goose Creek and Highway 83 crossing the North
Loup River.

LAT...LON 4258 10098 4270 10082 4243 10026 4220 10052
TIME...MOT...LOC 0258Z 307DEG 44KT 4256 10076

Snively
Special weather statement, Jul 8, 9:25 PM MDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
1025 PM CDT Thu Jul 8 2021

NEZ005-094-090400-
Eastern Cherry NE-Western Cherry NE-
1025 PM CDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY COUNTY UNTIL
1100 PM CDT/1000 PM MDT/...

At 1025 PM CDT/925 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles southwest of Valentine National Wildlife
Refuge, or 29 miles northeast of Mullen, moving southeast at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brownlee and Highway 83 crossing the North Loup River.

LAT...LON 4245 10094 4251 10080 4224 10026 4209 10058
TIME...MOT...LOC 0325Z 308DEG 45KT 4242 10080

Snively
Special weather statement, Jul 8, 9:33 PM MDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
1033 PM CDT Thu Jul 8 2021

NEZ005-008-025-026-090400-
Brown NE-Eastern Cherry NE-Thomas NE-Blaine NE-
1033 PM CDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
SOUTHWESTERN BROWN...NORTHWESTERN BLAINE AND NORTHEASTERN THOMAS
COUNTIES UNTIL 1100 PM CDT...

At 1033 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Elsmere, or 19 miles northeast of Thedford, moving
southeast at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elsmere, Purdum, Hawley Flats and Koshopah.

LAT...LON 4222 10052 4235 10037 4206 9982 4187 10011
TIME...MOT...LOC 0333Z 308DEG 45KT 4222 10037

Snively
Special weather statement, Jul 9, 12:19 AM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
1219 AM MDT Fri Jul 9 2021

NEZ094-090700-
Western Cherry NE-
1219 AM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 100
AM MDT...

At 1219 AM MDT, Doppler radar was tracking a strong thunderstorm over
Medicine Lake, or 34 miles southeast of Martin, moving east at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Medicine Lake, Indian Hill, Schoolhouse Lake and Steer Creek
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4264 10157 4281 10150 4276 10090 4243 10103
TIME...MOT...LOC 0619Z 286DEG 21KT 4271 10144

Buttler
Special weather statement, Jul 9, 1:32 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
232 AM CDT Fri Jul 9 2021

NEZ005-094-090815-
Eastern Cherry NE-Western Cherry NE-
232 AM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 315
AM CDT/215 AM MDT/...

At 232 AM CDT/132 AM MDT/, Doppler radar was tracking a strong
thunderstorm over Medicine Lake, or 35 miles southeast of Martin,
moving southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Medicine Lake, Merritt Reservoir, Highway 97 crossing the North Loup
River, Indian Hill, Schoolhouse Lake and Steer Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4264 10159 4281 10150 4271 10083 4234 10103
TIME...MOT...LOC 0732Z 293DEG 27KT 4270 10146

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:13 PM MDTSpecial Weather StatementLBFChase32 min
Jul 8, 8:16 PM MDTSpecial Weather StatementLBFCherry29 min
Jul 8, 8:34 PM MDTSpecial Weather StatementLBFCherry26 min
Jul 8, 8:39 PM MDTSpecial Weather StatementLBFCherry21 min
Jul 8, 8:58 PM MDTSpecial Weather StatementLBFCherry32 min
Jul 8, 9:25 PM MDTSpecial Weather StatementLBFCherry35 min
Jul 8, 9:33 PM MDTSpecial Weather StatementLBFBlaine27 min
Jul 9, 12:19 AM MDTSpecial Weather StatementLBFCherry41 min
Jul 9, 1:56 AM MDTSpecial Weather StatementLBFCherry49 min
Jul 9, 2:43 AM MDTSpecial Weather StatementLBFThomas47 min
Jul 9, 5:19 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan41 min
Jul 9, 5:44 PM MDTSpecial Weather StatementLBFGarden31 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.